ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Galerkin Projections and Finite Elements for Fractional Order Derivatives

Singh, Satwinder Jit and Chatterjee, Anindya (2006) Galerkin Projections and Finite Elements for Fractional Order Derivatives. In: Nonlinear Dynamics, 45 (1-2). pp. 183-206.

[img] PDF
Galerkin_Projections_and_Finite_Elements_for_Fractional_Order.pdf
Restricted to Registered users only

Download (512Kb) | Request a copy

Abstract

Ordinary differential equations (ODEs) with fractional order derivatives are infinite dimensional systems and nonlocal in time: the history of the state variable is needed to calculate the instantaneous rate of change. This nonlocal nature leads to expensive long-time computations (O(t 2) computations for solution up to time t). A finite dimensional approximation of the fractional order derivative can alleviate this problem. We present one such approximation using a Galerkin projection. The original infinite dimensional system is replaced with an equivalent infinite dimensional system involving a partial differential equation (PDE). The Galerkin projection reduces the PDE to a finite system of ODEs. These ODEs can be solved cheaply (O(t) computations). The shape functions used for the Galerkin projection are important, and given attention. The approximation obtained is specific to the fractional order of the derivative; but can be used in any system with a derivative of that order. Calculations with both global shape functions as well as finite elements are presented. The discretization strategy is improved in a few steps until, finally, very good performance is obtained over a user-specifiable frequency range (not including zero). In particular, numerical examples are presented showing good performance for frequencies varying over more than 7 orders of magnitude. For any discretization held fixed, however, errors will be significant at sufficiently low or high frequencies. We discuss why such asymptotics may not significantly impact the engineering utility of the method.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Spinger Netherlands.
Keywords: Fractional derivative;Galerkin projection;Finite dimensional approximation;
Department/Centre: Division of Mechanical Sciences > Mechanical Engineering
Date Deposited: 02 Jun 2008
Last Modified: 19 Sep 2010 04:45
URI: http://eprints.iisc.ernet.in/id/eprint/14099

Actions (login required)

View Item View Item